Alert archive / Georgia / Flash Flood Warnings in 1998

Flash Flood Warning 42, NWS Jacksonville, FL

March 9, 19984 counties in Georgia

NWS Jacksonville, FL issued this flash flood warning at Mar 9, 1998, 7:50 AM EST for 4 counties in Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1998, 7:50 AM EST (12:50 UTC)
Expired
Mar 9, 1998, 12:00 PM EST
In force
4 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Atkinson County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 091248
FFWJAX
GAC001-003-005-069-161-091700-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 AM EST MON MAR 9 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A FLOOD
WARNING EFFECTIVE UNTIL 1200 PM FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST GEORGIA

...APPLING...ATKINSON...BACON...COFFEE...JEFF DAVIS

REPORTS THIS MORNING FROM COUNTY ROAD DEPARTMENTS...COUNTY SHERIFF
OFFICES AND EMERGENCY MANAGERS INDICATE THAT MANY ROADS IN THESE
COUNTIES REMAIN FLOODED. MANY SECONDARY ROADS ARE UNDER WATER AND
IMPASSIBLE. ALSO...SOME PRIMARY ROADS ARE UNDER WATER AND REMAIN
CLOSED. IN ADDITION...ALL PUBLIC SCHOOLS IN THESE COUNTIES ARE CLOSED
TODAY.
.
THERE HAVE BEEN NO REPORTS OF FLOODED HOUSES OR BUSINESSES AS OF
EARLY THIS MORNING.

IF FLOODING IS OBSERVED...ACT QUICKLY. GET TO HIGHER GROUND IMMEDIATELY
SHOULD FLOODING OCCUR IN YOUR AREA. NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO.

MOHLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 4:09 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 9, 4:09 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EST MON MAR 9 1998

CURRENTLY JUST CLEANING UP THE MESS WI SQUALL LINE WELL S AND E OF
AREA. STILL SOME LINGERING TSRA PUSHING THRU NE FL WI JUST A FEW PTCHS
OF DZ IN SE GA. CDFNT AT 07Z NR AHN-ABY-TLH AND MOVG STEADILY E WL
BE NR SSI-JAX-OCF BY 12Z AND S AND E OF CWA BY 15Z. MAY NEED SLGT CHC
POPS OCF-SGJ AREA ERY THIS MRNG...OTRWS NO POPS. CLOSED LO IL/IN TO
LIFT NE TDA AND BECM ABSORBED BY BROAD TROF OVR ERN 2/3 U.S. TNGT/TUE.
AT THE SFC...SOME OF THE COLDEST AIR THIS SEASON WL CONT TO DROP OUT
OF CANADA COURTSEY OF LARGE HI PRES MOVG OUT OF MANITOBA INTO N PLAINS.
SECONDARY CDFNT TO PUSH THRU CWA DURG TUE TO USHER IN THE COLDEST AIR
WE'VE HAD SINCE ERY WINTER FOR MIDWEEK.

FOR TDA MAIN PROBLEM WL BE SCU WHICH IS SHOWN ON LATEST SATL PIX S OF
25N WHICH IS MUCH FURTHER S THAN MODELS WUD INDICATE. WI LO LVL WSW
FLO WL SEE SCU MOV BACK INTO AREA AFTR SOME BRIEF CLRG ERY THIS MRNG.
WL LEAN MR TOWARD MSTLY CLDY OR VRBLY CLDY SKIES TDA. STG PRES GRAD
AND DECENT THERMAL GRAD ALONG WI MIXING OF WNDS ALF WL MAINT BREEZY
CONDITIONS. ALTHO BEST CAA TDA NOT TIL AFTRN...WI OCCL CLDS I AM
RELUCTANT TO GO ABV FWC GUIDANCE.

WNDS SHIFT TO MR NW TNGT WI GOOD CAA AND THIS SHUD SHUT OFF SCU FM
ADVECTING IN OFF GLF OVR NE FL. WL MAINT PTLY CLDY SKY IN SE GA WI
WRAP-ARND MSTR. TOO MUCH MIXING FOR TEMPS TO GET AS CD AS GUIDANCE.

WL SEE SOME SCU ON TUE WI SECONDARY CDFNT SO WL GO PTLY CLDY. ENUF STG
MARCH SUN SHUD BE ABLE TO COMPENSATE FOR STG CAA. WL GO NR GUIDANCE.
NOT AS MUCH WND AS TDA.

IN CWF...WL NEED SCA TDA AND LKLY TNGT. WNDS DROP OFF LATE TNGT/TUE
TO NR 15 KTS.

PRELIMINARY #S:..B.CORRECTED
SSI EB 068/041 056/035 054 15000
JAX EB 068/039 058/033 056 15000
GNV EB 068/039 058/032 057 15000

MOHLIN

In the hours before

Special weather statement, Mar 9, 5:10 AM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EST MON MAR 9 1998

...FLOOD WARNING IN EFFECT UNTIL 8 AM FOR APPLING...ATKINSON...BACON...
COFFEE AND JEFF DAVIS COUNTIES...
...FLOODING CONTINUES ON MANY AREA RIVERS...

RECENT VERY HEAVY RAINS IN PARTS OF SOUTHEAST GEORGIA HAVE CAUSED
NUMEROUS ROADS TO REMAIN FLOODED AND IMPASSIBLE. IT WILL STILL TAKE A
FEW MORE HOURS BEFORE THE STANDING WATER RECEDES...SO THE FLOOD
WARNING CONTINUES IN EFFECT UNTIL 8 AM. IF FLOODING OCCURS IN YOUR
AREA GET TO HIGHER GROUND IMMEDIATELY. NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH. PUBLIC SCHOOLS IN APPLING...ATKINSON...BACON...COFFEE
AND JEFF DAVIS COUNTIES ARE CLOSED TODAY BECAUSE OF THE FLOODING.

ALSO IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA MANY RIVERS CONTINUE
ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER
FLOOD STATEMENTS. REMEMBER...FLOODED RIVERS ARE NOT SUITABLE FOR
RECREATION OF ANY KIND. STAY OFF AND AWAY FROM FLOODED RIVERS.

ON THE COASTAL WATERS A SMALL CRAFT ADVISORY IS IN EFFECT.

NO ADDITIONAL WEATHER HAZARDS WILL OCCUR TODAY...SO SPOTTER ACTIVATION
IS NOT NECESSARY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON THE
WORLD WIDE WEB AT: WWW.UNF.EDU/NWS/JAX  (IN LOWER CASE LETTERING)

MOHLIN
Special weather statement, Mar 9, 5:10 AM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
510 AM EST MON MAR 9 1998

...FLOOD WARNING IN EFFECT UNTIL 8 AM FOR APPLING...ATKINSON...BACON...
COFFEE AND JEFF DAVIS COUNTIES...
...FLOODING CONTINUES ON MANY AREA RIVERS...
...COLDER WEATHER FOR TONIGHT...

RECENT VERY HEAVY RAINS IN PARTS OF SOUTHEAST GEORGIA HAVE CAUSED
NUMEROUS ROADS TO REMAIN FLOODED AND IMPASSIBLE. IT WILL STILL TAKE A
FEW MORE HOURS BEFORE THE STANDING WATER RECEDES...SO THE FLOOD
WARNING CONTINUES IN EFFECT UNTIL 8 AM. IF FLOODING OCCURS IN YOUR
AREA GET TO HIGHER GROUND IMMEDIATELY. NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH. PUBLIC SCHOOLS IN APPLING...ATKINSON...BACON...COFFEE
AND JEFF DAVIS COUNTIES ARE CLOSED TODAY BECAUSE OF THE FLOODING.

ALSO IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA MANY RIVERS CONTINUE
ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER
FLOOD STATEMENTS. REMEMBER...FLOODED RIVERS ARE NOT SUITABLE FOR
RECREATION OF ANY KIND. STAY OFF AND AWAY FROM FLOODED RIVERS.

ON THE COASTAL WATERS A SMALL CRAFT ADVISORY IS IN EFFECT.

NO ADDITIONAL WEATHER HAZARDS WILL OCCUR TODAY...SO SPOTTER ACTIVATION
IS NOT NECESSARY.

FOR TONIGHT...COLDER AIR WILL MOVE INTO THE REGION...AND TEMPERATURES
BY TUESDAY MORNING WILL BE IN THE MID TO UPPER 30S ACROSS MANY INLAND
AREAS. NO FROST IS EXPECTED HOWEVER DUE TO PATCHY CLOUDS AND A LIGHT
WIND. STILL...COLD SENSITIVE PLANTS MAY NEED TO BE PROTECTED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON THE
WORLD WIDE WEB AT: WWW.UNF.EDU/NWS/JAX  (IN LOWER CASE LETTERING)

MOHLIN
Special weather statement, Mar 9, 5:10 AM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EST MON MAR 9 1998

...FLOOD WARNING IN EFFECT UNTIL 8 AM FOR APPLING...ATKINSON...BACON...
COFFEE AND JEFF DAVIS COUNTIES...
...FLOODING CONTINUES ON MANY AREA RIVERS...

RECENT VERY HEAVY RAINS IN PARTS OF SOUTHEAST GEORGIA HAVE CAUSED
NUMEROUS ROADS TO REMAIN FLOODED AND IMPASSIBLE. IT WILL STILL TAKE A
FEW MORE HOURS BEFORE THE STANDING WATER RECEDES...SO THE FLOOD
WARNING CONTINUES IN EFFECT UNTIL 8 AM. IF FLOODING OCCURS IN YOUR
AREA GET TO HIGHER GROUND IMMEDIATELY. NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH. PUBLIC SCHOOLS IN APPLING...ATKINSON...BACON...COFFEE
AND JEFF DAVIS COUNTIES ARE CLOSED TODAY BECAUSE OF THE FLOODING.

ALSO IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA MANY RIVERS CONTINUE
ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER
FLOOD STATEMENTS. REMEMBER...FLOODED RIVERS ARE NOT SUITABLE FOR
RECREATION OF ANY KIND. STAY OFF AND AWAY FROM FLOODED RIVERS.

ON THE COASTAL WATERS A SMALL CRAFT ADVISORY IS IN EFFECT.

NO ADDITIONAL WEATHER HAZARDS WILL OCCUR TODAY...SO SPOTTER ACTIVATION
IS NOT NECESSARY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON THE
WORLD WIDE WEB AT: WWW.UNF.EDU/NWS/JAX  (IN LOWER CASE LETTERING)

MOHLIN
Special weather statement, Mar 9, 5:10 AM EST, 2 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
510 AM EST MON MAR 9 1998

...FLOOD WARNING IN EFFECT UNTIL 8 AM FOR APPLING...ATKINSON...BACON...
COFFEE AND JEFF DAVIS COUNTIES...
...FLOODING CONTINUES ON MANY AREA RIVERS...
...COLDER WEATHER FOR TONIGHT...

RECENT VERY HEAVY RAINS IN PARTS OF SOUTHEAST GEORGIA HAVE CAUSED
NUMEROUS ROADS TO REMAIN FLOODED AND IMPASSIBLE. IT WILL STILL TAKE A
FEW MORE HOURS BEFORE THE STANDING WATER RECEDES...SO THE FLOOD
WARNING CONTINUES IN EFFECT UNTIL 8 AM. IF FLOODING OCCURS IN YOUR
AREA GET TO HIGHER GROUND IMMEDIATELY. NEVER DRIVE THROUGH WATER OF
UNKNOWN DEPTH. PUBLIC SCHOOLS IN APPLING...ATKINSON...BACON...COFFEE
AND JEFF DAVIS COUNTIES ARE CLOSED TODAY BECAUSE OF THE FLOODING.

ALSO IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA MANY RIVERS CONTINUE
ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER
FLOOD STATEMENTS. REMEMBER...FLOODED RIVERS ARE NOT SUITABLE FOR
RECREATION OF ANY KIND. STAY OFF AND AWAY FROM FLOODED RIVERS.

ON THE COASTAL WATERS A SMALL CRAFT ADVISORY IS IN EFFECT.

NO ADDITIONAL WEATHER HAZARDS WILL OCCUR TODAY...SO SPOTTER ACTIVATION
IS NOT NECESSARY.

FOR TONIGHT...COLDER AIR WILL MOVE INTO THE REGION...AND TEMPERATURES
BY TUESDAY MORNING WILL BE IN THE MID TO UPPER 30S ACROSS MANY INLAND
AREAS. NO FROST IS EXPECTED HOWEVER DUE TO PATCHY CLOUDS AND A LIGHT
WIND. STILL...COLD SENSITIVE PLANTS MAY NEED TO BE PROTECTED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON THE
WORLD WIDE WEB AT: WWW.UNF.EDU/NWS/JAX  (IN LOWER CASE LETTERING)

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:13 PM ESTFlash Flood WarningJAXAppling, Bacon, Jeff Davis6 hr
Mar 8, 7:21 PM ESTSevere Thunderstorm WarningJAXWare59 min
Mar 8, 7:25 PM ESTSevere Thunderstorm WarningJAXEchols60 min
Mar 8, 9:21 PM ESTFlash Flood WarningJAXAppling, Bacon, Jeff Davis4 hr
Mar 8, 9:21 PM ESTFlash Flood WarningJAXAtkinson, Coffee4 hr
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAppling, Bacon, Coffee, Jeff Davis20 min
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAtkinson20 min
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAppling, Bacon, Coffee, Jeff Davis7 hr
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAtkinson7 hr
Mar 9, 7:50 AM ESTFlash Flood WarningJAXAppling4 hr

Nearby

Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.